Hail, Morrill
- When
- August 18, 4:57 PM MST to 5:00 PM MST
- Where
- Morrill County, Bridgeport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.670, -103.100
Quarter size hail damaged a trailer and house in Bridgeport.
Thunderstorms produced large hail and very heavy rainfall across portions of the southern Nebraska Panhandle. Flash flooding was reported in Banner, Morrill and Kimball counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and very heavy rainfall across portions of the southern Nebraska Panhandle. Flash flooding was reported in Banner, Morrill and Kimball counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 18, 4:49 PM MST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 549 PM MDT THU AUG 18 2016 .SHORT TERM...(This evening through Saturday) Issued at 235 PM MDT Thu Aug 18 2016 The main concern with this portion of the forecast is how widespread precipitation chances will be during the next 24 hrs and how cold it will get on Saturday morning. Tonight: Latest radar loop was showing numerous showers and thunderstorms developing within a broad scale upper level diffluence zone. Latest MSAS/obs data was also showing some good low level convergence mainly along and southeast of the Laramie Range. Weak frontal boundary has now surged through Torrington and Wheatland and areas north of Alliance. Temperatures have continued to gradually drop behind this boundary. This boundary should surge through the remainder of the forecast area this evening. Could still see a few strong storms this evening with small hail and gusty winds. Another concern is the heavy rain potential due to slow movement of these storms. This shower and thunderstorm activity should begin to weaken after sunset, but we may also see some stratus develop due to the low level moisture increasing behind the boundary. Friday-Saturday: Latest water vapor loop was showing a fairly strong shortwave moving into northwest Montana. This looks to be the leading edge of our surge of much colder air. Based on water vapor trends, this feature may reach the northern half of our forecast area by daybreak. This is faster than what the latest nam is suggesting. We will have to keep an eye on this during the night. If this boundary does moves through quicker we may see temperatures drop quicker than expected during the day tomorrow with a really good chance of rain following behind it. Temperatures may try to recover during the late afternoon mainly in the northern half of the area, but it will be a chilly day overall. High pressure then builds south into the area friday night into Saturday morning. This should bring much colder temperatures with overnight lows possibly dropping near freezing in Laramie with mostly 30s to around 40 elsewhere. In fact, this could be near record lows for this time of year. Later shifts may need to issue and Frost Advisory for the Laramie valley tomorrow night. After a cool start Saturday should be a cool but a mostly sunny day. .LONG TERM...(Saturday night through Thursday) Issued at 235 PM MDT Thu Aug 18 2016 A seasonally benign period upcoming for the latter half of the weekend and into early next week. Dry northwest flow over the CWFA Saturday night will be replaced by a transitory ridge for Sunday and Sunday Night. This will yield generally dry conditions Sunday and Monday with temperatures warming back to seasonal normals on Sunday and above normals for Monday. In fact high temperatures will warm back into the 80s above 4000 feet, with 90s below on Monday. Monday will need to be watched for the possibility of red flag conditions in areas west of the Laramie Range. By Tuesday, both the ECMWF/GFS advertise weak shortwave energy lifting northeast thru the CWFA which will likely enhance convective chances in mountain locations. Afternoon/evening thunderstorm chances will continue Tue-Thu as a series of impulses rotate thru cyclonic flow around a stalled area of low pressure located across southern Canada. High temperatures will fall back into the 70s Wed-Thu as cooler air is advected into the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 547 PM MDT Thu Aug 18 2016 Cold front moving into the area late this afternoon/evening will bring northeast upsloping winds and increasing chances for MVFR/IFR ceilings. Used latest HRRR forecast which has timing on lower ceilings around 06Z or shortly thereafter. Lower ceilings will last through the overnight hours into Friday morning before lifting. && .FIRE WEATHER... Issued at 235 PM MDT Thu Aug 18 2016 Numerous showers and thunderstorms will tend to suppress critical fire weather conditions during the next couple of days. May see an occasional lightning from some of the convection this evening which may start a fire or two. Otherwise, the next critical fire weather conditions appear to develop early next week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...REC LONG TERM...CAH AVIATION...GCC FIRE WEATHER...REC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 547 AM MDT THU AUG 18 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>108-117>119-191200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 547 AM MDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT LATE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME STRONG THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. WYZ109>116-191200- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 547 AM MDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 10 S LUSK 42.62N 104.45W
08/11/2016 E1.00 INCH NIOBRARA WY PUBLIC
&&
RCOXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 518 PM MDT THU AUG 18 2016 NEZ021-182345- MORRILL NE- 518 PM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL 545 PM MDT... AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE INTERSECTION OF HIGHWAY 385 AND 92...OR 32 MILES NORTHWEST OF OSHKOSH...MOVING WEST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRIDGEPORT...THE INTERSECTION OF HIGHWAY 385 AND 92 AND BROADWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4169 10284 4157 10280 4150 10307 4166 10314 TIME...MOT...LOC 2318Z 079DEG 8KT 4161 10292 MAZUR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 NW BROADWATER 41.63N 102.89W
08/18/2016 E0.25 INCH MORRILL NE TRAINED SPOTTER
HEAVY RAIN WITH WINDS OF AROUND 25 TO 30 MPH.
&&
BCHAPMANThe Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
3 hail, 3 heavy rain, 3 flash flood. Local standard time, as filed.
Quarter size hail damaged a trailer and house in Bridgeport.
Quarter to golf ball size hail was reported at Bridgeport.
Two and a half inches of rain was reported at Bushnell.
Ping pong ball size hail was reported a mile west of Bridgeport.
Flash flooding was reported at Bushnell, Kimball and Dix.
Nearly one and three-quarters of an inch of rain was reported eight miles west of Redington.
Flash flooding was reported eight miles west of Redington. Corrals were flooded with widespread standing water.
Two inches of rain was reported at Bayard.
Many low lying areas were flooded at Bayard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644207, 644209, 644212, 644210, 644211, 644213, 644215, 644216, 644217.